Otterbein Police Department (OPD) officers carry Naloxone, commonly known as Narcan, on duty at all times, despite low-reported opioid use on campus.

Narcan is a drug that counteracts the effects of opioids, prescription painkillers and heroin. It can save a person’s life in the event of an accidental overdose.

According to Larry Banaszak, chief of police, Otterbein has been in possession of Narcan for about two years, but has never had to use it.

“If they go 10 years, have one overdose and save a life from it, that’s good enough for me,” said Associate Dean of Students Julie Saker.

          

In the spring of 2018, Otterbein participated in the College Prescription Drug Study, which showed that 4.8 percent of survey respondents reported they have been using pain medication non-medically.

Saker said that if a student has a drug problem, it is typically because it existed prior to college.

“People with wonderful potentials and their whole life ahead of them get kind of caught up in this, and it just ruins their lives,” said Saker.

          

She said that while the Otterbein Counseling Center does not specialize in addiction treatment, staff would be able to re-direct students to off-campus counseling and rehabilitation resources.

Banaszak said it's important to know the signs of an overdose, such as slow or shallow breathing, gasping for air, vomiting, blue lips or nails, signs of intoxication, slurred speech, mental confusion and unresponsiveness. 

He said that if someone is aiding someone that overdosed, immediately call 911.

“The best way you can help a friend sometimes is telling people who are in a position to help,” said Saker.